Opioids: A Frequent Cause of Constipation

If you or a loved one is living with chronic pain, the doctor may have prescribed an opioid for pain relief. While opioids can effectively relieve pain, they may have an undesired effect in the gut, or digestive tract, which causes constipation. If you have constipation caused by opioid pain medicine, it's called Painstipation (otherwise known as OIC).

Use of opioids are a frequent cause of painstipation, or opioid-induced constipation.

Painstipation is a frequent side effect of opioids. The signs and symptoms of painstipation may include:

  • Dry, hard stools
  • Infrequent stools (fewer than 3 per week)
  • Excessive straining
  • Sense of incomplete emptying of your bowels
  • Excessive time on the toilet or not passing stools

Do you have Painstipation (opioid-induced constipation, or OIC)?

OIC is different from other types of constipation. Because OIC is caused by the way opioids work in the gut, laxatives and lifestyle changes (eg, increasing fluids and exercise) that do not address this underlying cause may be unsuccessful in providing relief for patients with OIC. When this happens, a medicine that targets the cause of OIC may help in providing relief.

If left untreated, this type of constipation can lead to more serious symptoms including stomach pain, vomiting, and stools that don’t move and become obstructed.

These stools can accumulate and harden, making it more difficult to have a bowel movement.

If you think you may have OIC, talk to your doctor about treatment options.